| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 16(2); 2005 > Article
Journal of The Korean Society of Emergency Medicine 2005;16(2): 281-286.
N-acetylcysteine for Acetaminophen Poisoning Without Hepatotoxicity: the Effect on the Prothrombin Time
Won Jae Lee, Kyu Nam Park, Seung Pil Choi, Mi Jin Lee, Jung Hee Wee, Byung Hak So
Department of Emergency Medicine, College of Medicine, The Catholic University of Korea, Seoul, Korea. emmam@catholic.ac.kr
ABSTRACT
PURPOSE:
In patients with acetaminophen poisoning, clinical severities are partly based on the prothrombin time. In several conditions, N-acetylcysteine (NAC) infusion has been shown to lower the prothrombin index. Thus, we studied the effect of NAC on the prothrombin time in patients intoxicated with acetaminophen without hepatotoxicity.
METHODS:
From March 2000 to Aug 2004, we reviewed the medical records of 149 patients with a diagnosis of acetaminophen poisoning. After 88 patients had been excluded (29 had hepatocellular injury, 14 had a probable risk based on their normogram, and 45 had a missing prothrombin index value), 61 patients were included in the analysis. The prothrombin time was recorded before and serially during NAC treatment.
RESULTS:
The mean baseline prothrombin time was 99.1%, 99.3% after intravenous NAC infusion, and 74.0% at 8 hrs after initiation of NAC infusion. It decreased rapidly at 16 hrs, and reached a steady baseline state between 16 to 24 hrs. A rapid increase in the baseline time occurred after 2-3 days when the NAC infusion was stopped. After oral NAC treatment, it decreased rapidly from 8 to 16 hrs, and reached a steady baseline after 2 days. There was a rapid increase after 3~4 days when the NAC infusion was stopped.
CONCLUSION:
In patients with uncomplicated acetaminophen poisoning, the decrease in the prothrombin index might be misinterpreted as a sign of liver failure, leading to a prolonged treatment.
Key words: Acetaminophen, Poisoning, N-acetylcysteine, Prothrombin time
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
1,372
View
8
Download
Related article
Effect of 4-Methylpyrazole for Acetaminophen Hepatotoxicity in a Rat Model  1999 March;10(1)
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: 0012194@csuh.co.kr
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI